Overdoses of β-blockers and calcium channel blockers can produce significant morbidity and mortality, and conventional therapies often do not work as treatments for these poisonings. High-dose insulin/glucose therapy has been successful in reversing the cardiotoxic effects of these drugs in cases where the standard therapies have failed, and it appears to be relatively safe. Many successes have been well documented, but the clinical experience consists of case reports, the mechanisms of action are not completely understood, and guidelines for use of the therapy are empirically derived and not standardized. Regardless of these limitations, high-dose insulin/glucose therapy can be effective, it is often recommended by clinical toxicologists and poison control centers, and critical care nurses should be familiar with when and how the therapy is used.
Skip Nav Destination
Columns| April 01 2016
β-Blocker and Calcium Channel Blocker Poisoning: High-Dose Insulin/Glucose Therapy
Dana Bartlett, RN, MSN, MA, CSPI
Dana Bartlett is an information specialist at the Connecticut Poison Control Center, Farmington, Connecticut.
Corresponding author: Dana Bartlett, rn, msn, Connecticut Poison Control Center, 253 Farmington Avenue, Farmington, CT 06023 (e-mail: firstname.lastname@example.org).
Search for other works by this author on:
Crit Care Nurse (2016) 36 (2): 45–50.
- Views Icon Views
- Share Icon Share
Dana Bartlett; β-Blocker and Calcium Channel Blocker Poisoning: High-Dose Insulin/Glucose Therapy. Crit Care Nurse 1 April 2016; 36 (2): 45–50. doi: https://doi.org/10.4037/ccn2016370
Download citation file: